MAUDE Adverse Event Report: ON-X LIFE TECHNOLOGIES, INC ONX MITRAL STANDARD 25; HEART-VALVE, MECHANICAL

ON-X LIFE TECHNOLOGIES, INC ONX MITRAL STANDARD 25; HEART-VALVE, MECHANICAL
Model Number ONXM-25
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Rupture (2208); Heart Failure/Congestive Heart Failure (4446)
Type of Reportable Event Death
Additional Manufacturer Narrative
This investigation is currently ongoing.Any additional information will be provided in the follow-up report.This report is being submitted as required by federal regulations and does not constitute an admission that the device caused or contributed to the reported event.Furthermore, this report reflects the event as alleged by the complainant and does not imply that the information reported to artivion is accurate or has been confirmed by artivion.
 
Event or Problem Description
According to the initial report, this patient underwent surgery for mitral valve replacement on (b)(6) 2024 and experienced bleeding due to av disjunction (disconnection of the left atrium and the left ventricle causing a rupture of the left ventricular free wall.This patient died due to these complications.This device is not expected to be returned to artivion for analysis.
 
Additional Manufacturer Narrative
The manufacturing records for onxm-25 sn (b)(6) were reviewed and it was confirmed that all records were controlled, available for review, and met all specifications per the device master record.All lots passed functional testing and met release specifications.During the investigation no non-conformances or deviations were noted.The valve was returned due to patient death; the death was mainly attributed to av disjunction during surgery.Upon receipt of the valve by artivion, visual examination showed no indications that the valve failed or contributed to the patient death.It is unclear if a failure mode occurred that was due to device deficiency.Root cause is unknown but may be attributed to poor patient selection.Surgeons are aware of the risks that can arise during surgery, especially with patients with multiple comorbidities.An onxm-25 sn (b)(6) was implanted on (b)(6) 2024 in the mitral position of a 62-year-old female with a past medical history of significant rheumatic mitral stenosis associated with moderate to significant mitral insufficiency, pulmonary hypertension, hypertension, dyslipidemia, obesity, paroxysmal atrial fibrillation, hypothyroidism, and chronic kidney disease.She presented a surgical risk score according to euroscore ii of 8.15% (high risk), an sts risk score of 6.15% (high risk) and a morbidity-mortality risk of 28.3% (high risk).On (b)(6) 2024 upon becoming aware of this patient¿s death on (b)(6) 2024 (day of implant), an inquiry was sent to the implanting surgeon and a cardiac surgery report was received reporting that the patient had died as a result of atrioventricular disjunction that resulted in heart failure and the patient¿s death.Further information provided in the cardiac surgical report: ¿she underwent surgery for mitral valve replacement, with the occurrence of atrioventricular disjunction (disconnection) from the posterior annulus of the left atrium with the left ventricle (as stated in the surgical report attached to the death investigation process).The occurrence of av disjunction in mitral valve replacement is described in the literature as an extremely serious and complex complication of difficult surgical management.In patients with significant mitral stenosis of rheumatic etiology, there is intense calcification of the mitral valve annulus and leaflets.This intense calcification of the leaflets and mitral annulus causes significant stenosis that is difficult to resect from the mitral leaflets, and the calcified annulus hinders the passage of sutures for mitral prosthesis implantation.With the resection of the leaflets, the calcification of the annulus remains (which cannot be removed, precisely to avoid av disjunction), and when implanting the mitral prosthesis in this calcified annulus (even with the appropriate prosthesis diameter - measured intraoperatively), there is a risk of the prosthesis "pushing" this calcification during the return of spontaneous circulation and discontinuation of cardiopulmonary bypass, causing av disjunction.Therefore, it is necessary to repair the disjunction (as described) and invariably replace the prosthesis with a smaller diameter.However, even after av disjunction, heart recovery becomes very difficult because disjunction is practically a rupture of the left ventricular free wall with the mitral annulus, causing bleeding (which was reversed and controlled) and infiltration throughout the left ventricular wall, which can lead to heart failure, associated with increased cpb and clamp time for av disjunction repair, tends to lead to an unfavorable outcome such as intraoperative or postoperative death.It is known from the literature that av disjunction is not a rare complication in mitral valve replacement surgeries, being almost always fatal.Regarding the inconsistencies mentioned above, the report explains the occurrence.Regarding the question of an inr of 2.48 (2022 examination and others from 2023) due to the use of [medication] for paroxysmal atrial fibrillation, [medication] was suspended one week before surgery, and the inr was repeated at an external laboratory, brought by the family on the day of surgery (which was normal - inr of 1.15).The bleeding was not due to anticoagulation, because the patient had an appropriate inr on the date of surgery.The bleeding was due to av disjunction (disconnection of the left atrium with the left ventricle, causing rupture of the left ventricular free wall)." the implanting surgeon identified atrioventricular disjunction from the posterior annulus of the left atrium with the left ventricle that resulted in heart failure as the cause of death.As there was no allegation of valve deficiency, we can conclude that the unfortunate clinical outcome was not a result of the valve failing to perform as designed.With reference to the instructions for use [ifu], heart failure, is a recognized potential adverse event that may include an outcome of death.As this patient passed on the day of operation, this death is classified as an operative mortality, which has a historical rate of 6.04% just for mitral valve replacement alone [edwards 2001].This report is being submitted as required by federal regulations and does not constitute an admission that the device caused or contributed to the reported event.Furthermore, this report reflects the event as alleged by the complainant and does not imply that the information reported to artivion is accurate or has been confirmed by artivion.References: edwards fh, et al., prediction of operative mortality after valve replacement surgery, j am coll cardiol 2001 mar1;37(3):885-892.On-x instructions for use including aortic valve inr 1.5-2.0 update.Http://www.Onxlti.Com/ifu.
 
Event or Problem Description
According to the initial report, this patient underwent surgery for mitral valve replacement on (b)(6) 2024 and experienced bleeding due to av disjunction (disconnection of the left atrium and the left ventricle causing a rupture of the left ventricular free wall.This patient died due to these complications.

Brand Name
ONX MITRAL STANDARD 25
Common Device Name
HEART-VALVE, MECHANICAL
Manufacturer (Section D)
ON-X LIFE TECHNOLOGIES, INC
1300 east anderson lane
austin TX 78752
Manufacturer (Section G)
ON-X LIFE TECHNOLOGIES, INC.
1300 east anderson lane
austin TX 78752
Manufacturer Contact
rochelle maney
1655 roberts boulevard nw
kennesaw, GA 30144
7704193355
MDR Report Key19309982
Report Number1649833-2024-00029
Device Sequence Number7004269
Product Code LWQ
UDI-Device Identifier00851788001273
UDI-Public851788001273
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
P000037
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model NumberONXM-25
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/15/2024
Supplement Date Received by Manufacturer04/15/2024
Initial Report FDA Received Date05/14/2024
Supplement Report FDA Received Date07/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/08/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age62 YR
Patient SexFemale